Colorado, 2012

Hail and Damaging Wind in Colorado, June 22, 2012

June 22, 2012 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced hail up to quarter size and a peak wind gust to 59 mph over Logan and Phillips Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size and a peak wind gust to 59 mph over Logan and Phillips Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 22, 2:21 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 2:21 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT THU JUN 21 2012

.SHORT TERM...FORECAST LOOKS ON TRACK WITH ONLY MINOR CHANGES.
ISOLATED CONVECTION TRYING TO FIRE ON THE DRYLINE IN NORTHERN
WASHINGTON COUNTY...SO WILL HANG ON TO THE POPS OUT THERE TONIGHT.
STILL A SLIGHT CHANCE OF SEVERE STORMS PRIMARILY IN SEDGWICK AND
PHILLIPS COUNTIES WHERE THE MOISTURE WILL HANG ON BETTER. TOO DRY
FOR STORMS FURTHER WEST. SOUTHWEST FLOW WILL CONTINUE AND SHOULD BE
STRONG ENOUGH TO GENERALLY OVERCOME DIURNAL WINDS...THOUGH SPEEDS
WILL BE QUITE A BIT LIGHTER THAN THIS AFTERNOON. THIS WILL KEEP
TEMPERATURES UP AND HUMIDITIES VERY LOW IN THE AREAS PRONE TO WSW
DRAINAGE WINDS. ALL OF THIS ALREADY IN THE PLAN. TWEAKED
TEMPERATURES UP SLIGHTLY AND HUMIDITIES DOWN A LITTLE MORE LATE
TONIGHT AND SATURDAY...ESPECIALLY IN THE FOOTHILLS.

.LONG TERM...MODELS SHOW THE UPPER HIGH TO BE CENTERED OVER OKLAHOMA
SATURDAY NIGHT...THEN WESTERN KANSAS ON SUNDAY AND SUNDAY NIGHT.  BY
MONDAY AFTERNOON AND NIGHT IT IS CENTERED OVER THE TEXAS PANHANDLE.
THE FLOW ALOFT WILL MAINLY STAY SOUTHWESTERLY AND BE PRETTY LIGHT
ALL FIVE PERIODS.  THE QG VERTICAL VELOCITY FIELDS SHOW BENIGN
SYNOPTIC SCALE ENERGY FOR THE CWA ALL FIVE PERIODS.  MODELS HAVE
SOME EASTERLY BOUNDARY LAYER FLOW PROGGED OVER THE EASTERN PLAINS
SATURDAY NIGHT...WITH WESTERLIES OVER THE REST OF THE CWA.  BY
SUNDAY...EASTERLIES ARE PROGGED OVER THE PLAINS INTO THE FOOTHILLS.
EAST-SOUTHEASTERLIES ARE PROGGED SUNDAY NIGHT.  SOUTHERLIES ARE
PROGGED ON MONDAY...WITH DOWNSLOPING WESTERLIES MONDAY NIGHT.  FOR
MOISTURE...IT IS PRETTY DRY SATURDAY...WITH MOISTURE TO INCREASE
LATER SATURDAY NIGHT...MORE SO ON THE GFS.  MOISTURE IS PRETTY DECENT
LATER SUNDAY AFTERNOON AND SUNDAY NIGHT.  MOISTURE IS FAIR MONDAY.
DEW POINTS ARE PROGGED IN THE 20S F FOR MUCH OF THE CWA SATURDAY
EVENING.  THE GFS HAS DEW POINTS GETTING INTO THE 50 TO 70 F RANGE
OVER THE NORTHERN BORDER OF THE PLAINS BY 00Z LATE AFTERNOON SUNDAY.
THE NAM FINALLY GETS BETTER DEW POINTS INTO THE PLAINS SUNDAY
EVENING.  ON MONDAY...MOISTURE PUSHES EAST.  BY 00Z LATE DAY...THERE
ARE SOME 40S TO THE LOWER 50S F OVER THE FAR EAST.  PRECIPITABLE
WATER VALUES ARE MAINLY IN THE 0.60 TO 0.85 INCH RANGE THROUGH THE
PERIODS...HOWEVER A BIT LOWER ON THE NAM SATURDAY NIGHT...AND VALUES
OVER 1.00 INCH OVER THE FAR EAST LATE SUNDAY AFTERNOON AND SUNDAY
NIGHT.  THERE IS NO CAPE PROGGED FOR THE CWA SATURDAY NIGHT.  BY
SUNDAY AFTERNOON...THE GFS HAS SIGNIFICANT CAPE OVER THE NORTHERN
BORDER PLAINS...WITH LOWER NUMBERS FROM THE NAM OVER THE MOUNTAINS.
AGREEMENT IS POOR BETWEEN THE TWO ON SUNDAY.  BY SUNDAY EVENING
...BOTH HAVE DECENT CAPE VALUES...1500-3500 J/KG OVER MOST OF THE
PLAINS.  BY LATE DAY MONDAY...THE CAPE IS LIMITED OVER THE CWA.
THERE IS NO MEASURABLE PRECIPITATION PROGGED FOR THE FORECAST AREA
SATURDAY NIGHT AND SUNDAY MORNING.  THERE IS SOME OVER THE CWA
SUNDAY AFTERNOON AND NIGHT...MUCH MORE ON THE GFS COMPARED TO THE
NAM.  THERE IS VERY LITTLE RAINFALL PROGGED LATE DAY MONDAY.  FOR
POPS WILL GO WITH 20-30%S SUNDAY AFTERNOON AND EVENING...THEN 20%S
FOR THE MOUNTAINS AND FOOTHILLS LATE DAY MONDAY.  FOR TEMPERATURES
...SUNDAY'S HIGHS ARE 1-2 C COOLER THAN SATURDAY'S.  MONDAY'S ARE
ARE CLOSE TO SUNDAY'S.  FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY
...THE UPPER RIDGE TO OUR SOUTHEAST FLATTENS SOMEWHAT AND THE CENTER
MOVES DUE SOUTH OF COLORADO.  THE FLOW ALOFT IS PROGGED TO BE
SOUTHWESTERLY INTO THURSDAY...THEN MORE ZONAL BY FRIDAY.  MOISTURE
IS OK TUESDAY AND WEDNESDAY...BUT IT DECREASES THURSDAY AND FRIDAY.
TEMPERATURES LOOK TO STAY PRETTY HOT.

&&

.AVIATION...VFR CONDITIONS THROUGH SATURDAY. SSW WINDS WILL DIMINISH
THIS EVENING. SMOKE IMPACTS SHOULD BE LIMITED TO NW AND N GATES FOR
KDEN.

&&

.FIRE WEATHER...WITH SW FLOW CONTINUING OVERNIGHT EXPECT MINIMAL
HUMIDITY RECOVERY OVERNIGHT IN AREAS PRONE TO SW DRAINAGE...
ESPECIALLY THE EAST SLOPES OF THE FRONT RANGE. WITH VERY LOW
HUMIDITIES...WARM TEMPERATURES AND BREEZY CONDITIONS WILL FAVOR
ACTIVE BURNING ALL NIGHT IN THOSE AREAS.  SOME QUESTION ABOUT HOW
LONG RED FLAG CONDITIONS WILL CONTINUE AT LOWER ELEVATIONS THIS
EVENING.  WINDS MAY HANG ON LONGER THAN EXPECTED AND HELP KEEP
HUMIDITIES LOW AS WELL...ESPECIALLY ALONG THE BASE OF THE
FOOTHILLS.  WILL LEAVE THE WARNING AS IS FOR NOW...BUT CONSIDER
EXTENDING IT LATER THIS EVENING.  GENERAL PLAN IS THE SAME FOR
SATURDAY...A LITTLE WARMER/DRIER BUT WITH LIGHTER WINDS.  STILL
EXTREME CONDITIONS.

&&

.HYDROLOGY...NO CONCERNS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT SATURDAY FOR COZ211>218.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ238>241-
245>247.

&&

SHORT TERM...GIMMESTAD
LONG TERM....RJK
AVIATION...GIMMESTAD
Hazardous weather outlook, Jun 22, 10:01 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT FRI JUN 22 2012

COZ030>051-231715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER WILL DEVELOP EARLY THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING OVER THE HIGHER TERRAIN AND ALONG THE FRONT
RANGE URBAN CORRIDOR DUE TO HOT TEMPERATURES...GUSTY WINDS AND LOW
HUMIDITY.  OVER THE FAR NORTHEAST PLAINS THERE WILL BE A SLIGHT
CHANCE OF LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS.  A FEW OF
THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS EAST
OF A STERLING TO AKRON LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY WEATHER IS EXPECTED OVER THE FORECAST AREA SATURDAY INTO
SUNDAY AFTERNOON.  THE SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS WILL RETURN SUNDAY EVENING AND CONTINUE ALL OF NEXT
WEAK. TEMPERATURES WILL BE ABOVE SEASONAL NORMALS THROUGH THE
ENTIRE PERIOD...WITH SATURDAY AND SUNDAY LOOKING THE HOTTEST.
THERE WILL BE A SIGNIFICANT RISK OF WILDFIRE STARTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/RJK

The radar

The Goodland radar (KGLD), 164 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 22, 6:30 PM MST
Where
Logan County, 7.62 mi S of Fleming
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.570, -102.820

Hail, Phillips

When
June 22, 6:48 PM MST
Where
Phillips County, 6.31 mi S of Haxtun Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -102.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388169, 388168.